Michigan, 2007

Hail in Michigan, July 19, 2007

July 19, 2007 · NWS APX · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours. A pair of storms in Alpena County reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed during the afternoon hours. A pair of storms in Alpena County reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 19, 3:05 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 19, 3:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT THU JUL 19 2007

.DISCUSSION...THE MAIN 500 MB SHORTWAVE/COLD CORE IS OVER THE
STRAITS AND HAS BEEN TOUCHING OFF MORE THUNDERSTORMS OVER NORTHERN
LAKES MICHIGAN AND HURON. NORTH OF THIS, THE HEIGHTS BEGIN TO BUILD
AND THE RAIN SHOWERS THAT WERE ASSOCIATED WITH THE WAVE HAVE BEEN
DIMINISHING ON THE MONTREAL RIVER RADAR. A SFC HIGH IS OVER THE
NORTHERN PLAINS. THE MAIN CONCERN WITH THE PACKAGE IS THE CESSATION
OF THE RAIN TONIGHT AND THE WARM UP LATER IN THE WEEK.

TONIGHT...WILL HAVE SCT-NMRS POPS THROUGH 00Z WITH THE STORMS AND
SHOWERS, AND THEN LEFT IN THE POPS TO NE LOWER AFTER 00Z WITH THE
SHOWERS IN CANADA THAT LOOK LIKE THEY WILL CONTINUE ON THEIR WAY
INTO NE LOWER. OTHERWISE, THE CLOUDS WILL BEGIN TO CLEAR OVERNIGHT
AS THE HIGH MOVES IN AND THE MOISTURE DIMINISHES.

LUTZ

FRIDAY AND FRIDAY NIGHT...LARGE AREA OF HIGH PRESSURE EXPECTED TO
BUILD INTO THE WESTERN GREAT LAKES WITH DRY AND NOTICEABLY COOLER
CONDITIONS ANTICIPATED (UPPER 60S TO LOWER 70S). NAM/GFS MODEL
SOUNDINGS AS WELL AS RH PLAN VIEW FORECASTS DRAG SOME LOWER LEVEL
MOISTURE OUT OF ONTARIO (SEEN ON SATELLITE IMAGERY NORTH OF SUPERIOR
THIS AFTERNOON) DOWN THROUGH NRN MICHIGAN LATE OVERNIGHT THROUGH
FRIDAY MORNING. IN ADDITION...MAY ALSO BE A FEW LAKE CLOUDS DRIFTING
OFF LAKES MICHIGAN AND HURON FRIDAY MORNING ON THE NORTHERLY
FLOW...WITH SOME SHALLOW LOW LEVEL CONDITIONAL INSTABILITY NOTED ON
MODEL SOUNDINGS OVER THE LAKES (ALTHOUGH THE MIXED LAYER PROBABLY
TOO SHALLOW AND INVERSION ABOVE TOO STRONG TO SUPPORT THIS NOTION).
IN ANY EVENT...PLAN TO START THE DAY WITH PARTLY CLOUDY SKIES FOR
MOST AREAS PARTICULARLY NEAR LAKES MICHIGAN AND HURON. BY
AFTERNOON...MODEL SOUNDINGS TODAY DEPICT A MUCH DEEPER MIXED LAYER
THAN PREVIOUS FORECASTS AND SUGGEST SCT AFTERNOON CU DEVELOPMENT
PARTICULARLY ACROSS THE HIGHER TERRAIN OF NRN LOWER MICHIGAN.
FOR FRIDAY NIGHT...AFTERNOON CU SHOULD FADE IN THE EARLY EVENING
WITH LOSS OF HEATING LEAVING MAINLY CLEAR SKIES AND DIMINISHING
WINDS. THIS WILL SET THE STAGE FOR TEMPS DROPPING INTO THE 40S
DURING THE NIGHT WITH THE LOWEST READINGS AT THE USUAL COLD SPOTS
(PLN/GOV/MIO...ETC).

SATURDAY AND SUNDAY...SHARP UPPER RIDGE FORECAST TO SLOWLY NUDGE
INTO THE REGION WHILE LARGE EXPANSE OF SFC HIGH PRESSURE REMAINS
ACROSS THE GREAT LAKES AND EAST COAST. WITH THE MID LEVEL
TROUGH/COOLER AIR RETREATING TO THE EAST EXPECT TEMPERATURES TO
REBOUND INTO THE 70S FOR SATURDAY AND BACK TO NEAR 80 BY SUNDAY. SO
A VERY NICE WEEKEND IN STORE FOR NRN MICHIGAN. ONLY CAVEAT...MODEL
RH FORECASTS HINT AT SOME MID AND HIGH LEVEL WARM ADVECTION CLOUD
COVER DEVELOPING ALONG THE EASTERN PERIPHERY OF THE ADVANCING RIDGE
POTENTIALLY BRINGING SOME CLOUD COVER THROUGH THE STATE DURING THE
COURSE OF THE WEEKEND. BUT PROBABLY NO WORSE THAN PARTLY CLOUDY
CONDITIONS AT TIMES.

LATER PERIODS (MONDAY THROUGH THURSDAY)...MEDIUM RANGE GUIDANCE
CONTINUES TO ADVERTISE HIGH AMPLITUDE TROUGH/RIDGE/TROUGH PATTERN
FLATTENING INTO A BROAD MID LEVEL RIDGE PATTERN DURING THE COURSE OF
THE WEEK (IN EXCESS OF 588 DM)...AND ENCOMPASSING MUCH OF THE U.S.
THUS...THE ADVERTISED WARMING TREND STILL LOOKING GOOD WITH TEMPS
REBOUNDING WELL INTO THE 80S AND PERHAPS TOUCHING 90 BY MIDWEEK.
HOWEVER...STILL SOME MODEL DIFFERENCES AMONG THE ECMWF/GFS TO WORK
OUT...SPECIFICALLY WITH THE HANDLING OF THE TROUGH IN THE NORTHEAST
WHICH THE ECMWF CONTINUES TO PINCH OFF...WEAKEN AND SLOWLY
RETROGRADE BACK THROUGH THE REGION. NOT A LOT GOING FOR THIS FEATURE
IN TERMS OF PRECIP CHANCES EVEN IF THIS COMES TO PASS OTHER THAN TO
POSSIBLY TEMPER THE WARMING TREND. AT THE OTHER END OF THE
SPECTRUM...LAST COUPLE GFS RUNS AS WELL AS NCEP MANUAL GUIDANCE
DEPICTING PSEUDO-BACKDOOR COLD FRONT SWINGING DOWN THROUGH NRN
MICHIGAN DURING THE LATE MONDAY/MONDAY NIGHT TIMEFRAME...POTENTIALLY
BRINGING A CHANCE FOR RAINFALL IF THIS COMES TO PASS. BUT GIVEN THE
UNCERTAINTIES OVER HOW THINGS WILL PLAY OUT WILL NOT BITE ON THIS
IDEA EITHER. FOR NOW PLAN IS TO KEEP A DRY FORECAST GOING THROUGH
THE PERIOD AND DEFER ADDING ANY POPS TO LATER FORECAST ISSUANCES.

ADAM

&&

.AVIATION...ISSUED AT 201 PM.

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REMAINDER OF NORTHERN
MICHIGAN THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. COOLER AND DRIER AIR WILL OVERSPREAD THE AREA
TONIGHT. HOWEVER...BEFORE THE DRIER AIR INVADES...A PERIOD OF MVFR
CEILINGS ARE POSSIBLE AROUND KPLN AND KTVC. OUTSIDE OF A FEW 2-3KFT
CEILINGS THIS EVENING...VFR WILL BE DOMINANT LATE TONIGHT...INTO
FRIDAY.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 19, 10:14 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1114 AM EDT THU JUL 19 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-201000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1114 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON. WHILE THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL AND BRIEF WIND GUSTS TO
40 MPH MAY ACCOMPANY ANY STRONGER STORMS.

THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON AND
TONIGHT ON LAKE MICHIGAN AND LAKE HURON BEACHES OF NORTHERN LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT.

LAWRENCE/LUTZ

In the hours before

Local storm report, Jul 19, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     WATERSPOUT       10 E OSSINEKE           44.91N 83.23W
07/19/2007                   LHZ348             MI   LAW ENFORCEMENT

&&

KAS

The radar

The NCL Michigan radar (KAPX), 69 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alpena

When
July 19, 3:15 PM EST
Where
Alpena County, 7 mi W of Lachine
Measured
0.75 in hail
Reported by
Public
Coordinates
45.080, -83.873

Penny sized hail fell at Thunder Bay Golf Club. In addition, 40 mph wind gusts downed small tree limbs.

Hail, Alpena

When
July 19, 4:05 PM EST
Where
Alpena County, 2.5 mi N of Alpena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.106, -83.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50960, 50961.